Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 13, NWS Blacksburg, VA

May 22, 2001Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at May 22, 2001, 3:03 PM EDT for Monroe County, Summers County, West Virginia. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2001, 3:03 PM EDT (19:03 UTC)
Expired
May 22, 2001, 5:00 PM EDT
In force
117 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 221904
FFWRNK
WVC063-089-222100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT TUE MAY 22 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
  MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 500 PM EDT.

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 10 MILES SOUTHEAST OF
  HINTON...MOVING NORTHEAST AT 40 MPH.

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 500 PM EDT INCLUDE
  HINTON...
  UNION...
  PIPESTEM CREEK...
  LICK CREEK...
  INDIAN CREEK...

THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED 
AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING 
IN THE ABOVE LOCATIONS AND OTHER LOW LYING AREAS.

<<CALL TO ACTION>>SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...
PuOSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS.

.END
$$

02

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 22, 1:30 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 22, 1:30 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE BLACKSBURG, VA
130 PM EDT TUE MAY 22 2001

UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH NUMBER 274.

.RNK...
NC...NONE.
VA...FLASH FLOOD WATCH FOR TODAY FOR ZONES VAZ007-009>020-022>024.
WV...FLASH FLOOD WATCH FOR TODAY FOR ZONES WV042>045.

AMS/KK

In the hours before

Special weather statement, May 22, 12:45 PM EDT, 2 hours 18 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-222200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT TUE MAY 22 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND
VIRGINIA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR SOUTHEAST WEST VIRGINIA...PARTS OF SOUTHWEST
VIRGINIA...AND NORTHWEST NORTH CAROLINA...MAINLY WEST OF THE BLUE RIDGE.

A STRONG COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION THIS
AFTERNOON...REACHING THE PIEDMONT DURING THE EVENING. SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS.

IN ADDITION TO THE THREAT OF DAMAGING WINDS WITH THE STRONGER
STORMS...LOCALLY HEAVY RAIN IS LIKELY...ESPECIALLY IN SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA. BECAUSE OF THE SATURATED
GROUND FROM RAIN DURING THE PAST WEEK...FLASH FLOODING ALONG CREEKS
AND SMALL STREAMS IS POSSIBLE.

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. MONITOR
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR LATER UPDATES AND
STATEMENTS.

AMS
Local storm report, May 22, 2:24 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
224 PM EDT TUE MAY 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    RICHLANDS                 VA   WIND DAMAGE
05/22/01   TAZEWELL                       LARGE TREES IN WESTERN
                                          PART OF COUNTY.REPORTED BY
                                          LAW ENFORCEMENT

TW
Special weather statement, May 22, 2:25 PM EDT, 38 minutes before
WVZ042-221930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT TUE MAY 22 2001

A CLUSTER OF STRONG THUNDERSTORMS WILL TRACK ACROSS MERCER COUNTY
FROM 230 PM TO 330 PM. WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THE
STRONGEST STORMS...POSSIBLY DOWNING SMALL TREE LIMBS. RAINFALL FROM
THE STORMS COULD REACH ONE INCH IN 45 MINUTES...WITH PONDING OF
WATER ON ROADS AND LOW AREAS.

NOGUEIRA
Local storm report, May 22, 2:57 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
257 PM EDT TUE MAY 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....P

0248 PM    ATHENS                    WV   .88 INCH HAIL
05/22/01   MERCER                         REPORTED BY SPOTTER

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:34 PM EDTSevere Thunderstorm WarningRNKGreenbrier41 min
May 22, 2:02 PM EDTFlash Flood WarningRNKMercer118 min
May 22, 2:42 PM EDTSevere Thunderstorm WarningRNKMercer48 min
May 22, 2:53 PM EDTSevere Thunderstorm WarningRNKSummers67 min
May 22, 3:14 PM EDTSevere Thunderstorm WarningRNKGreenbrier61 min
May 22, 3:18 PM EDTSevere Thunderstorm WarningRNKMonroe57 min

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.